Alert archive / Missouri / Severe Thunderstorm Warnings in 2008
Severe Thunderstorm Warning 178, NWS St. Louis, MO
NWS St. Louis, MO issued this severe thunderstorm warning at May 25, 2008, 8:15 AM CDT for Callaway County, Cole County, Osage County, Missouri. It was in force for 45 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 25, 2008, 8:15 AM CDT (13:15 UTC)
- Expired
- May 25, 2008, 9:00 AM CDT
- In force
- 45 min
- Issued by
- NWS St. Louis, MO
- Area
- Storm-based polygon
Counties Callaway County, MO, Cole County, MO, Osage County, MO
The radar
The St Louis radar (KLSX), 112 km from the middle of the area, began a volume at 13:17 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jan 7, 1:52 PM CST | Tornado Watch | SPC | 146 days |
The nearest sounding before it
Springfield, MO (KSGF), launched 12:00Z, 1.3 hours before the alert went out and 241 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2790 J/kg
- Mixed-layer CIN
- -17 J/kg
- Mixed-layer LCL
- 480 m above ground
- 0-6 km bulk shear
- 16 kt
- 0-1 km storm-relative helicity
- 69 m²/s²
- 0-3 km storm-relative helicity
- 85 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 3.4
The text
As transmitted, in the capitals the NWS used until 2016.
000
WUUS53 KLSX 251315
SVRLSX
MOC027-051-151-251400-
/O.NEW.KLSX.SV.W.0178.080525T1315Z-080525T1400Z/
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE ST LOUIS MO
815 AM CDT SUN MAY 25 2008
THE NATIONAL WEATHER SERVICE IN ST LOUIS HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
SOUTHERN CALLAWAY COUNTY IN CENTRAL MISSOURI
EASTERN COLE COUNTY IN CENTRAL MISSOURI
NORTHERN OSAGE COUNTY IN CENTRAL MISSOURI
* UNTIL 900 AM CDT
* AT 812 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE HAIL. THIS
STORM WAS LOCATED NEAR WARDSVILLE...OR 6 MILES SOUTH OF JEFFERSON
CITY...AND MOVING EAST AT 28 MPH.
* LOCATIONS IMPACTED INCLUDE...
TAOS...
WESTPHALIA...
LINN...
CHAMOIS...
SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 60 MPH...
DESTRUCTIVE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN. FOR YOUR
PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR HOME
OR BUSINESS. HEAVY RAINS FLOOD ROADS QUICKLY SO DO NOT DRIVE INTO
AREAS WHERE WATER COVERS THE ROAD.
IN ADDITION TO LARGE HAIL AND DAMAGING WINDS...CONTINUOUS CLOUD TO
GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS
IMMEDIATELY LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS.
REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE
STRUCK BY LIGHTNING.
LAT...LON 3857 9235 3871 9171 3843 9165 3841 9165
3840 9166 3835 9226
TIME...MOT...LOC 1315Z 256DEG 24KT 3849 9217
$$
CARNEY2 follow-up statements
000
WWUS53 KLSX 251340
SVSLSX
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE ST LOUIS MO
840 AM CDT SUN MAY 25 2008
MOC027-051-151-251400-
/O.CON.KLSX.SV.W.0178.000000T0000Z-080525T1400Z/
OSAGE MO-COLE MO-CALLAWAY MO-
840 AM CDT SUN MAY 25 2008
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 900 AM CDT
FOR SOUTHERN CALLAWAY...EASTERN COLE AND OSAGE COUNTIES...
AT 836 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE HAIL.
THIS STORM WAS LOCATED NEAR LOOSE CREEK...OR ABOUT 9 MILES WEST OF
LINN...MOVING EAST AT 28 MPH.
LOCATIONS NEAR THE PATH OF THE SEVERE THUNDERSTORM INCLUDE...
FRANKENSTEIN...LINN AND CHAMOIS.
IN ADDITION TO LARGE HAIL AND DAMAGING WINDS...CONTINUOUS CLOUD TO
GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS
IMMEDIATELY LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS.
REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE
STRUCK BY LIGHTNING.
LAT...LON 3836 9219 3839 9213 3854 9207 3860 9208
3871 9171 3844 9165 3840 9166
TIME...MOT...LOC 1340Z 256DEG 24KT 3853 9196
$$
CARNEY000
WWUS53 KLSX 251400
SVSLSX
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE ST LOUIS MO
858 AM CDT SUN MAY 25 2008
MOC027-051-151-251415-
/O.EXP.KLSX.SV.W.0178.000000T0000Z-080525T1400Z/
OSAGE MO-COLE MO-CALLAWAY MO-
858 AM CDT SUN MAY 25 2008
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHERN CALLAWAY...EASTERN
COLE AND NORTHERN OSAGE COUNTIES EXPIRES 900 AM...
THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED AND NO LONGER
APPEARED TO BE SEVERE. HOWEVER THE STORM WILL CONTINUE TO PRODUCE
HEAVY DOWNPOURS...AND FREQUENT DEADLY LIGHTNING AS IT CONTINUES TO
MOVE NORTHEAST THROUGH NORTHERN OSAGE AND NORTHERN GASCONADE
COUNTIES.
LAT...LON 3836 9219 3839 9213 3854 9207 3860 9208
3871 9171 3844 9165 3840 9166
TIME...MOT...LOC 1358Z 256DEG 24KT 3856 9181
$$
CARNEYWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS St. Louis, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at May 25, 6:45 AM CDT, 1 hour 30 minutes earlier.
Area forecast discussion, May 25, 6:45 AM CDT, 1 hour 30 minutes before
AREA FORECAST DISCUSSION...UPDATED AVIATION NATIONAL WEATHER SERVICE ST LOUIS MO 645 AM CDT SUN MAY 25 2008 .DISCUSSION... /435 AM CDT SUN MAY 25 2008/ ANOTHER DAY IN THE HOLIDAY WEEKEND AND YET ANOTHER CHALLENGING PCPN FORECAST. MODELS ALL TAKE THE HI AMPLITUDE H500 RIDGE THAT HAD DOMINATED THE CNTRL CONUS AND FLATTEN IT OVER THE COURSE OF THE NEXT 24-36HRS...BUT THIS IS MERELY TEMPORARY...AS THE RIDGE BEGINS TO RE-ASSERT ITSELF BY MID WEEK. AT THE SURFACE...HI PRES FADES TO THE E TODAY...AND WRMFNT PUSHES THRU...RESULTING IN THE RETURN OF S FLOW. THIS REMAINS IN FORCE THRU TONIGHT AND THE EARLY PART OF MONDAY UNTIL CDFNT APPROACHES FROM THE NW LATE MONDAY AFTERNOON IN THE NRN FA. THIS FRONT WILL THEN PROCEED TO SLOWLY PUSH THRU THE FA MONDAY NIGHT AND TUESDAY. I USE THE TERM FRONT LOOSELY IN THIS CASE AS EXPECTED MCS TO OUR NW AND N LATE TONIGHT WILL LIKELY DROP AN EFFECTIVE FRONTAL BOUNDARY FURTHER S AT A QUICKER RATE THAN MODELS ARE MOVING THE SYNOPTIC FRONT. BY MID WEEK...STRONG 1030MB HI PRES TAKES CONTROL FROM THE N WITH NELY SFC FLOW AND DRY AIR. RICH MOISTURE THRU THE COLUMN WILL PREVAIL AREAWIDE THRU EARLY TUESDAY...WITH PWATS AOA 1.5 OR AOA 200PCT OF NORMAL. PASSAGE OF CDFNT ON TUESDAY WILL FINALLY ALLOW MUCH DRIER AIR TO FILTER SWD. INSTABILITY THRU EARLY TUESDAY WILL ALSO NOT BE IN SHORT SUPPLY EITHER...WITH STEEP MID LEVEL LAPSE RATES...AND MLCAPE VALUES BETWEEN 1K AND 3K J/KG DEPENDING ON THE EXACT TIME PERIOD. THE KEY WILL BE PICKING OUT THE MAIN FORCING MECHANISMS FOR PCPN PROB FORECAST BUT GIVEN HI MOISTURE CONTENT...ANY ORGANIZED CONVECTION WILL WARRANT SOME MENTION OF HEAVY RAINFALL POTENTIAL DUE TO EXPECTED HI EFFICIENCY RAINFALL RATES. FOR TODAY...MAIN FORCING WILL COME ALOFT FROM H850 MOISTURE CONVERGENCE FROM LO LEVEL JET AND ALSO SOME WAA. THIS SHOULD ALLOW SCT SHRA/TSRA TO DEVELOP OVER MAINLY THE NRN FA THIS MORNING... WITH LESSER CHANCES IN CNTRL AND E CNTRL MO AND SWRN IL. ALMOST NON-EXISTANT CAP THIS AFTERNOON MAY ALLOW A FEW MORE CELLS TO DEVELOP WITH THE HEATING OF THE DAY...SO EXPANDED LOW CHANCE TO ALL AREAS. DECENTLY HI MLCAPE VALUES OF 2000 J/KG BUT NOT THE BEST ENVIRONMENT OTHERWISE...MAY LEAD TO MARGINALLY SVR STORMS SHOULD THEY FORM. WENT WITH A MOS BLEND ON TEMPS...AS SLY FLOW AND CLOUDS NOT CONDUCIVE TO FULL H850 MIXING...AND WHILE MUCH WARMER THAN YESTERDAY...SHOULD ONLY PEAK IN THE MID 80S MOST AREAS. MORE POTENT CONVECTION TAKES PLACE LATER TONIGHT WITH EXPECTED MCS OVER NWRN MO WHICH SHOULD TRACK EWD ACROSS NRN MO. EXPECT IT TO ARRIVE IN THE NRN FA LATE TONIGHT AND THEN PERSIST INTO MONDAY MORNING. GOOD FORCING THRU THE COLUMN...INCLUDING RIGHT ENTRANCE REGION UPPER LEVEL JET SUPPORT...AND VERY MOIST AMS WILL HELP INDUCE HI RAINFALL RATES. ALL OF THIS NOT EXPECTED TO ENTER THE NRN FA EN MASSE UNTIL 09Z/MON AT LEAST...IF NOT LATER. AS THE MCS TRAVERSES THRU THE NRN FA ON MONDAY MORNING...IT SHOULD DROP AN OUTFLOW SWD TOWARD THE I-70 CORRIDOR AND THIS IS EXPECTED TO AID IN MIDDAY/EARLY AFTN CONVECTIVE DEVELOPMENT THERE. MONDAY LOOKS LIKE IT HAS THE POTENTIAL TO BE RATHER WARM FOR AREAS FROM THE I-70 CORRIDOR S...WITH A TIGHT TEMP GRADIENT SOMEWHERE TO THE N DEPENDING ON EXACT MCS TRACK AND IMPACT...BUT HI BUST POTENTIAL HAS ME BACKING OFF SLIGHTLY FROM THE WARMER MOS OVER KCOU/KSTL AREAS AND GOING MID 80S WITH UPR 80S IN STL CITY. EVERYTHING IS EXPECTED TO RESET AGAIN MONDAY NIGHT AS ANOTHER MCS DEVELOPS TO OUR W AND TRACKS EWD...BUT WITH A BIT MORE SLY TRACK THAN THE MCS FROM THE PREVIOUS DAY. NEEDLESS TO SAY...MUCH OF THIS IS TENTATIVE DEPENDING ON THE EXACT IMPACT OF THE MCS TONIGHT AND WHERE BOUNDARIES GET LAID OUT ETC. SYNOPTIC FRONT FINALLY PUSHES THRU THE SRN FA ON TUESDAY GIVING OUR AREA A REPRIEVE IN THE RAIN CHANCES. HI PRES BUILDING BEHIND IT LOOKS RATHER POTENT...1030MB STRENGTH...AND SHOULD SEE MILD TEMPS WITH LOW HUMIDITY OVER MOST OF THE FA. TES && .AVIATION... /637 AM CDT SUN MAY 25 2008/ FOR THE 12Z TAFS... A BROKEN LINE OF THUNDERSTORMS FORMED OVER NORTHEAST MISSOURI...MUCH AS EXPECTED. WIDELY SCATTERED SHOWERS AND STORMS HAVE DEVELOPED OVER CENTRAL AND EAST CENTRAL MISSOURI AS WELL. HAVE TEMPOS IN AT ALL TERMINALS FOR A COUPLE OF HOURS THIS MORNING NOW. THE CELLS ARE SHOWING SOME SIGNS OF ORGANIZATION OVER CENTRAL MISSOURI...SO WILL HAVE TO WATCH THEM CAREFULLY AS THEY MAY IMPACT THE METRO AREA TERMINALS LATER ON IF THEY CAN STAY TOGETHER LONG ENOUGH. MORE STORMS WILL BE POSSIBLE AGAIN THIS AFTERNOON AFTER THIS MORNINGS CONVECTION DISSIPATES AND WE GET SOME DAYTIME HEATING. IT LOOKS LIKE COVERAGE WILL BE ISOLATED OR WIDELY SCATTERED AT THE MOST IF REDEVELOPMENT DOES OCCUR. THEREFORE HAVE INCLUDED CB INDICATORS IN ALL CLOUD GROUPS FOR A FEW HOURS THIS AFTERNOON. OTHERWISE...LINGERING IFR/LOW MVFR FOG AND STRATUS SHOULD BE WASHED OUT OF CENTRAL AND NORTHEAST MISSOURI BY THE STORMS THIS MORNING. VFR CONDITIONS SHOULD THEN PREVAIL OUTSIDE OF ACTIVE CONVECTION. CARNEY && .LSX WATCHES/WARNINGS/ADVISORIES... MO...NONE. IL...NONE. && WFO LSX
Hazardous weather outlook, May 25, 5:33 AM CDT, 2 hours 42 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE ST LOUIS MO 533 AM CDT SUN MAY 25 2008 ILZ058>060-064-065-069-070-074-079-095>102-MOZ018-019-026-027- 034>036-041-042-047>052-059>065-072>075-084-085-099-261200- GREENE IL-MACOUPIN IL-MONTGOMERY IL-BOND IL-FAYETTE IL-CLINTON IL- MARION IL-WASHINGTON IL-RANDOLPH IL-ADAMS IL-BROWN IL-PIKE IL- CALHOUN IL-JERSEY IL-MADISON IL-ST. CLAIR IL-MONROE IL-KNOX-LEWIS- SHELBY-MARION-MONROE-RALLS-PIKE-BOONE-AUDRAIN-MONITEAU-COLE-OSAGE- CALLAWAY-MONTGOMERY-LINCOLN-GASCONADE-WARREN-ST. CHARLES-FRANKLIN- ST. LOUIS-ST. LOUIS CITY-JEFFERSON-CRAWFORD-WASHINGTON- ST. FRANCOIS-STE. GENEVIEVE-IRON-MADISON-REYNOLDS- 533 AM CDT SUN MAY 25 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN AND CENTRAL MISSOURI AS WELL AS WEST CENTRAL AND SOUTHWEST ILLINOIS. .DAY ONE...TODAY AND TONIGHT THERE IS A SLIGHT RISK FOR SEVERE THUNDERSTORMS GENERALLY FOR AREAS NORTH AND WEST OF ST. LOUIS...OR INCLUDING PARTS OF NORTHEAST AND CENTRAL MISSOURI AND WEST CENTRAL ILLINOIS. SCATTERED THUNDERSTORMS WILL BE POSSIBLE THROUGH THIS EVENING WITH THE POTENTIAL FOR MARGINALLY SEVERE HAIL AND GUSTY WINDS IN THE STRONGER STORMS...BUT MORE ORGANIZED CONVECTION WITH THE GREATER SEVERE THREAT IS EXPECTED TO IMPACT THIS AREA LATE TONIGHT. ELSEWHERE...THERE IS A CHANCE FOR MAINLY AFTERNOON THUNDERSTORMS. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY THERE IS A SLIGHT RISK FOR SEVERE THUNDERSTORMS AREAWIDE ON MEMORIAL DAY AND MONDAY NIGHT ALONG A SLOW MOVING FRONTAL SYSTEM THAT WILL EXTEND ACROSS MISSOURI AND ILLINOIS. IT IS LIKELY A CONVECTIVE SYSTEM WILL BE IMPACTING PARTS OF NORTHEAST MISSOURI AND WEST CENTRAL ILLINOIS MONDAY MORNING...AND ANOTHER CONVECTIVE SYSTEM WILL FOLLOW MONDAY NIGHT FOR AREAS FURTHER SOUTH. GIVEN THE HIGH MOISTURE CONTENT OF THE ATMOSPHERE...LOCALLY HEAVY RAINFALL WILL ALSO BE POSSIBLE DURING THIS TIME. THE CHANCE FOR THUNDERSTORMS WILL CONTINUE ON TUESDAY...MAINLY FOR AREAS SOUTH OF INTERSTATE 70. THE CHANCE FOR THUNDERSTORMS WILL RETURN ON FRIDAY AND SATURDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS POSSIBLE OVER THE SLIGHT RISK FOR SEVERE AREA...ESPECIALLY LATER TONIGHT WITH THE MORE ORGANIZED CONVECTION. SPOTTERS ARE ENCOURAGED TO REPORT ANY SEVERE WEATHER TO THE NATIONAL WEATHER SERVICE. && FOR A GRAPHICAL VERSION OF THIS INFORMATION SEE OUR WEBPAGE AT (LOWERCASE)... HTTP://WWW.WEATHER.GOV/LSX/?N=HWO1 TES
In the hours before
Local storm report, May 25, 6:42 AM CDT, 1 hour 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
642 AM CDT SUN MAY 25 2008
..TIME.. ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE.. ....MAG.... ..COUNTY LOCATION.. ST.. ...SOURCE....
..REMARKS..
0641 AM HAIL BOWLING GREEN 39.34N 91.20W
05/25/2008 E0.25 INCH PIKE MO CO-OP OBSERVER
&&
EVENT NUMBER 00094
TESThe office that day
Everything else NWS St. Louis, MO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 25, 6:32 AM CDT | Severe Thunderstorm Warning | LSX | Pike | 43 min |
| May 25, 6:58 AM CDT | Severe Thunderstorm Warning | LSX | Lewis, Marion | 47 min |
| May 25, 11:49 AM CDT | Severe Thunderstorm Warning | LSX | Saint Charles | 41 min |
| May 25, 12:19 PM CDT | Severe Thunderstorm Warning | LSX | Saint Louis | 41 min |
| May 25, 12:30 PM CDT | Severe Thunderstorm Warning | LSX | Saint Louis, City of Saint Louis | 60 min |
| May 25, 2:37 PM CDT | Severe Thunderstorm Warning | LSX | Jefferson | 53 min |
| May 25, 3:18 PM CDT | Severe Thunderstorm Warning | LSX | Jefferson | 42 min |
| May 25, 3:57 PM CDT | Flash Flood Watch | LSX | Audrain, Boone, Callaway, Cole, Crawford, Franklin and 23 more | 71 hr |
| May 25, 4:16 PM CDT | Severe Thunderstorm Warning | LSX | Audrain, Boone, Monroe | 59 min |
| May 25, 5:03 PM CDT | Flash Flood Warning | LSX | Audrain, Boone, Monroe | 4 hr |
| May 25, 5:13 PM CDT | Severe Thunderstorm Warning | LSX | Audrain, Monroe, Ralls | 62 min |
| May 25, 5:48 PM CDT | Tornado Warning | LSX | Audrain, Ralls | 42 min |
| May 25, 6:09 PM CDT | Severe Thunderstorm Warning | LSX | Pike | 51 min |
| May 25, 6:26 PM CDT | Severe Thunderstorm Warning | LSX | Lincoln, Pike | 64 min |
| May 25, 6:39 PM CDT | Severe Thunderstorm Warning | LSX | Monroe, Ralls | 51 min |
| May 25, 6:43 PM CDT | Severe Thunderstorm Warning | LSX | Lincoln, Saint Charles, Warren | 47 min |
Nearby
Severe Thunderstorm Warnings in Missouri, 2008Every severe thunderstorm warning in 2008
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.